Medications can cause constipation.

Medicines affect your digestive system in a variety of ways. Some affect the central nervous system and muscle function in the bowel, while others affect water absorption in your stools. In fact, constipation is a leading side effect of both prescription and over-the-counter drugs. Here are the most common culprits:

General pain relief medicines

Pain medications, such as opioids and non-steroidal anti-inflammatory drugs (NSAIDS) are well known triggers. Because they affect nerve movement in the gastrointestinal tract, they can slow down your bowel movements.

Anemia (Iron Deficiency) treatments

Iron supplements may also slow down things in your digestive system, causing constipation. To help your body absorb your supplements better, try taking it with orange juice. If that doesn't help, talk to your doctor.

Epilepsy medications

These medications can also slow down your bowel.

Antidepressants

Antidepressant drugs that treat the nerve endings in the brain can also affect the nerves in your digestive system.

Antipsychotics

These drugs, taken for disorders such as schizophrenia, can reduce bowel motility.

Kidney conditions that require diuretics (water tablets)

Because diuretics make you urinate more often, these drugs can cause constipation.

Indigestion remedies

Remedies for heartburn and indigestion often contain aluminum, which can slow down your system and cause constipation. There are different types, some of which don't contain aluminum, so talk to your doctor or a pharmacist about changing your medication if necessary.

High blood pressure medication

Many types of blood pressure medication can affect your digestive system by slowing it down.

Parkinson's disease medications

Parkinson’s Disease affects the nervous system, causing the intestinal tract to move more slowly. This combined with Parkinson’s medications can worsen constipation.

Heart conditions that require diuretics (water tablets)

If you have a heart condition and are prescribed diuretics, you most probably have to urinate more often. Because frequent urination can affect how your bowels absorb water, they can result in constipation.

Liver conditions that require diuretics (water tablets)

Because diuretics cause you to urinate more often, constipation can be a problem.

Doctor's warning

If you think your constipation is related to your prescription medication, see your doctor. They can give you advice and might be able to change your medication. If you’re taking an over-the-counter medication, talk to your pharmacist about making a substitution that can ease your constipation.

Remember: You should never change prescribed medications without talking it through with a healthcare professional first.

It’s also worth having a close look at your lifestyle and eating habits to see whether you should make any changes. For some ideas, visit our lifestyle tips and advice section.